Intrathecal Clonidine Pump Failure Causing Acute Withdrawal Syndrome With ‘Stress-Induced’ Cardiomyopathy

Research output: Contribution to journalArticleResearchpeer-review

9 Citations (Scopus)

Abstract

Clonidine is a central alpha(2)-agonist antihypertensive used widely for opioid/alcohol withdrawal, attention deficit hyperactivity disorder and chronic pain management. We describe a case of clonidine withdrawal causing life-threatening hypertensive crisis and stress-induced cardiomyopathy. A 47-year-old man with chronic back pain, treated with clonidine for many years via intrathecal pump (550 mcg/24 h), presented following a collapse and complaining of sudden worsening of back pain, severe headache, diaphoresis, nausea and vomiting. A few hours prior to presentation, his subcutaneous pump malfunctioned. On presentation, vital signs included pulse 100 bpm, BP 176/103 mmHg, temperature 37.8 °C and O2 saturation 100 % (room air). Acute clonidine withdrawal with hypertensive crisis was suspected. Intravenous clonidine loading dose and a 50 mcg/h infusion were commenced. Five hours later, severe chest pain, dyspnoea, tachycardia, hypoxia, with BP 180/120 mmHg and pulmonary edema ensued. ECG showed sinus tachycardia with no ST elevation. Repeated intravenous clonidine doses were given (25 mcg every 5–10 min), with ongoing clonidine infusion to control blood pressure. Glyceryl trinitrate infusion, positive pressure ventilation and intravenous benzodiazepines were added. Bedside echocardiogram showed stress-induced cardiomyopathy pattern. Serum troponin-I was markedly elevated. His coronary angiography showed minor irregularities in the major vessels. Over the next 3 days in the ICU, drug infusions were weaned. Discharge was 12 days later on oral clonidine, metoprolol, perindopril, aspirin and oxycodone-SR. Two months later, his echocardiogram was normal. The intrathecal pump was removed. We report a case of stress-induced cardiomyopathy resulting from the sudden cessation of long-term intrathecal clonidine. This was managed by re-institution of clonidine and targeted organ-specific therapies.

Original languageEnglish
Pages (from-to)134-138
Number of pages5
JournalJournal of Medical Toxicology
Volume12
Issue number1
DOIs
Publication statusPublished - 1 Mar 2016

Keywords

  • Cardiomyopathy
  • Clonidine
  • Intrathecal
  • Sympathomimetic
  • Withdrawal

Cite this